Doctors Lounge - Pediatrics Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Pediatric Topics
Question: Almost 3yr old with 7 day fever.
|pilot0881 - Mon Feb 25, 2008 1:27 am|
My son has had a fever now for 6 days, tomorrow will be the 7th. The first 2 nights the fever would not go down, even with Tylenol, Motrin, wet cloths on the forehead, and luke wram baths, so we took him to be seen. He also had a cough and congestion and told us that his legs, head, and back hurt. We thought it may be the flu. They told us to keep doing what we were doing, and that nothing serious was wrong. A night later his fever rose above 105 and he started vomiting so we took him back in to the emergency room. They said that he has an upper respiratory infection and an ear infection, and gave him antibiodics for it, and told us to continue giving him Motrin and Tylenol for the fever. This was on the 3rd day, and it is now the 6th going on 7th and his fever is still rising to 102 and once more to 104.9. The Motrin and Tylenol are reducing the fever, but when they wear off it starts climbing again, and we don't feel comfortable giving him the Tylenol, Motrin, and antibiodics constantly and for so long. Is this common in children or do you think there is some other problem that is being over looked? He had low blood sugar when he was born and had to be put on an IV for a day to regulate it, and he had to have out patient surgery on his circumcsion when he was 1, but after that he has had no other serious medical problems other than a fever here and there, but never lasting this long, or being this high (105).
|pilot0881 - Wed Feb 27, 2008 5:53 am|
His fever finally went down and he is back to normal now. The question that I forgot to put in my original post is; Is it ok to give him the Tylenol and Motrin for more than 5 days if the bottle says not to, but you doctor says to, or will it have a negative affect on him?
|Debbie Miller, RN - Wed Feb 27, 2008 9:40 am|
Of course it is not normal for a child to have prolonged fever. There is definitely some type of infection going on. The antibiotics should help this if he has the right one. Sometimes it is necessary to try a different one if he doesn't respond. Do you have a regular doctor or pediatrician for him? It would be best to have him in the care of one doctor rather than a different one each time. I would have him seen by a pediatrician again. Don't worry about the Tylenol and Ibuprofen. In correct pediatric dosage, these will not hurt him even after a week or more of continued use. Do not give more than the recommended dose however.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.